Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 348, NWS Raleigh, NC

July 19, 2006Johnston County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 19, 2006, 6:41 PM EDT for Johnston County, North Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2006, 6:41 PM EDT (22:41 UTC)
Expired
Jul 19, 2006, 7:15 PM EDT
In force
34 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 30 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:10 PM EDTTSTM WND DMG6 W Princeton, NCONE APPROX. 3-4 FT DIAMETER TREE DOWN ACROSS ELI OLIVE ROAD. ALSO NUMEROUS LARGE LIMBS DOWN ON PEEDIN AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 192243
SVRRAH
NCC101-192315-
/O.NEW.KRAH.SV.W.0348.060719T2241Z-060719T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
641 PM EDT WED JUL 19 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 715 PM EDT

* AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   CLUSTER OF SEVERE THUNDERSTORMS OVER SELMA AND NORTHWARD...OR 
ABOUT 6 MILES NORTHEAST OF SMITHFIELD...MOVING SOUTHWEST AT 10 MPH. 
PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THESE 
STORMS.

* LOCATIONS IMPACTED INCLUDE...
  PINE LEVEL...
  SMITHFIELD...
  KENLY...
  PRINCETON...
  FOUR OAKS...

DAMAGING WINDS OF 58 MPH AND GREATER ARE EXPECTED FROM THIS STORM.
THESE WINDS CAN BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL 
THE STORM HAS PASSED. 

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED 
BUILDING. 

LAT...LON 3557 7808 3568 7827 3538 7853 3532 7828
      3545 7815

$$
RFG
1 follow-up statement
000 
WWUS52 KRAH 192256
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
654 PM EDT WED JUL 19 2006

NCC101-192315-
/O.CON.KRAH.SV.W.0348.000000T0000Z-060719T2315Z/
JOHNSTON NC-
654 PM EDT WED JUL 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHERN JOHNSTON COUNTY...

AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED NEAR SELMA 
AND NORTHEAST TO NEAR KENLY...MOVING SOUTHWEST AT 10 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE...SMITHFIELD...FOUR OAKS 
AND PRINCETON.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT INTENSE  
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3557 7808 3558 7829 3538 7853 3532 7828
      3545 7815

$$
RFG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:51 PM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 19, 2:51 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
251 PM EDT WED JUL 19 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...

STRONG STORMS POPPED UP IN THE WEAK CONVERGENCE ZONE ACROSS THE
CENTRAL CWFA. WILL BE UPPING POPS THROUGH THE EVENING. LINGERING
NOISE IN MODEL OUTPUT PRODUCE SPURRIOUS BULLSEYES OVER CENTRAL CWFA
OVERNIGHT...BUT WITH CONVECTION BEING DIURNALLY DRIVEN...WILL HOLD
OFF ON POPS UNTIL TOMORROW AFTERNOON.

UPPER RIDGE OVER THE CENTRAL CONUS WILL CONTINUE TO EXTEND EAST
ACROSS THE AREA...DEFLECTING SHORT WAVE ENERGY NORTH OF THE
AREA...BUT CONTINUING THE WARM TREND. MEANWHILE...THE BERMUDA HIGH
REASSERTS ITSELF WITH SOUTHWEST FLOW BEING REESTABLISHED AHEAD OF
THE APPROACHING FRONT. DIURNAL POP CHANCE FOR TSRA AGAIN FRIDAY AND
CONTINUING INTO THE WEEKEND. TEMPS 90 TO 95 BOTH THU AND FRI.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

UPPER TROUGH SLIDING OVER EASTERN CONUS OVER THE WEEKEND. MODELS
DIFFER ON AMPLIFICATION OF EAST COAST TROUGH...GFS MORE AMPLIFIED
THAN NAM. OTHER MEDIUM RANGE MODELS LEAN TOWARD GFS CAMP. AT THE
SURFACE...COLD FRONT MOVES INTO SOUTHEAST MID ATLC LATE SATURDAY
INTO SUNDAY. THUS SUNDAY LOOKS TO BE BEST CHANCE FOR CONVECTIVE
ACTIVITY. HAVE MODIFIED HPC GUIDANCE AND KEPT IN THE CHANCE
CATEGORY. THINK GFS MAY BE TOO FAST ON MOVING FRONT THROUGH ON
SUNDAY. CONTINUE MENTION OF MAINLY DIURNAL CONVECTION THROUGH THE
FIRST HALF OF NEXT WEEK. TEMPERATURES AROUND OR COUPLE DEGREES ABOVE
NORMAL...EXCEPT SLIGHTLY BELOW SUNDAY WITH MORE CLOUDS AND BETTER
CHANCE FOR SHOWERS AND STORMS.

&&

.AVIATION...

SCATTERED CU FIELD INCREASING AS AFTERNOON PROGRESSES ESPECIALLY
EAST/SOUTHEAST SECTIONS. SCT LAYERS 5-6KFT. VSBYS GENERALLY
UNRESTRICTED EXCEPT VSBYS 4-6 MI HAZE FAY VICINITY. ISOLATED
SHOWERS...POSSIBLY THUNDER DEVELOPING BRIEFLY LOWERING CIGS 4-5KFT.
WILL MENTION CB AT ALL TAF SITES THROUGH 00Z. PATCHY FOG DEVELOPING
ALL SITES 09Z THROUGH 13Z...OCNLY LOWERING VSBYS 3-5 MILES EXCEPT
POTENTIAL IFR CONDITIONS RWI/FAY SITES. SCATTERED CU AROUND 5KFT
DEVELOPING ALL TAF SITES BY END OF TAF PERIOD.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MLM
LONG TERM...RA
AVIATION...RA
Hazardous weather outlook, Jul 19, 5:55 AM EDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
555 AM EDT WED JUL 19 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-201000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
555 AM EDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

BERYL IS NOT A PLAYER IN CENTRAL NORTH CAROLINA WEATHER. A FEW
EASTERN LOCATIONS WILL SEE HEAT INDICES OF 100 TO 103 FOR A FEW
HOURS THIS AFTERNOON. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 19, 6:05 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
605 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     ABERDEEN                35.14N 79.42W
07/19/2006                   MOORE              NC   LAW ENFORCEMENT

            TREES DOWN AND POWER OUTAGES.

&&

MWS
Local storm report, Jul 19, 6:06 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
606 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     ASHLEY HEIGHTS          35.10N 79.38W
07/19/2006                   HOKE               NC   LAW ENFORCEMENT

            MANY LARGE LIMBS DOWN.

&&

MWS
Local storm report, Jul 19, 6:12 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
612 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     6 S AVENTON             36.06N 77.95W
07/19/2006                   NASH               NC   LAW ENFORCEMENT

            TREES DOWN ON NC HWY 43 NEAR HILLIARDSTON.

&&

MWS
Local storm report, Jul 19, 6:15 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
615 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             5 W HALIFAX             36.33N 77.68W
07/19/2006  E0.88 INCH       HALIFAX            NC   PUBLIC

            PENNY TO NICKEL SIZED HAIL REPORTED.

&&

MWS
Local storm report, Jul 19, 6:21 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
621 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     MCLEANSVILLE            36.10N 79.66W
07/19/2006                   GUILFORD           NC   LAW ENFORCEMENT

            TREES DOWN.

&&

MWS
Local storm report, Jul 19, 6:41 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
641 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     3 NE HIGH POINT         36.01N 79.96W
07/19/2006                   GUILFORD           NC   TRAINED SPOTTER

            TREES DOWN AT HICKSWOOD ROAD AND NC HWY 68.

&&

MWS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:54 PM EDTSevere Thunderstorm WarningRAHGranville51 min
Jul 19, 2:29 PM EDTSevere Thunderstorm WarningRAHDurham, Wake61 min
Jul 19, 2:34 PM EDTSevere Thunderstorm WarningRAHRichmond41 min
Jul 19, 2:45 PM EDTSevere Thunderstorm WarningRAHMoore60 min
Jul 19, 3:08 PM EDTSevere Thunderstorm WarningRAHGranville, Person52 min
Jul 19, 3:24 PM EDTSevere Thunderstorm WarningRAHAnson51 min
Jul 19, 3:27 PM EDTSevere Thunderstorm WarningRAHChatham48 min
Jul 19, 3:41 PM EDTSevere Thunderstorm WarningRAHVance49 min
Jul 19, 4:07 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett38 min
Jul 19, 4:09 PM EDTSevere Thunderstorm WarningRAHWarren51 min
Jul 19, 4:17 PM EDTSevere Thunderstorm WarningRAHChatham23 min
Jul 19, 4:32 PM EDTSevere Thunderstorm WarningRAHRichmond43 min
Jul 19, 5:01 PM EDTSevere Thunderstorm WarningRAHHoke44 min
Jul 19, 5:05 PM EDTSevere Thunderstorm WarningRAHHalifax40 min
Jul 19, 5:10 PM EDTSevere Thunderstorm WarningRAHNash50 min
Jul 19, 5:33 PM EDTSevere Thunderstorm WarningRAHMoore27 min
Jul 19, 5:45 PM EDTSevere Thunderstorm WarningRAHHoke30 min
Jul 19, 5:52 PM EDTSevere Thunderstorm WarningRAHGuilford38 min
Jul 19, 5:58 PM EDTSevere Thunderstorm WarningRAHNash32 min
Jul 19, 6:31 PM EDTSevere Thunderstorm WarningRAHGuilford32 min
Jul 19, 7:15 PM EDTSevere Thunderstorm WarningRAHJohnston26 min
Jul 19, 7:20 PM EDTSevere Thunderstorm WarningRAHForsyth40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.